Alert archive / Minnesota / Flash Flood Warnings in 2019

Flash Flood Warning 12, NWS Sioux Falls, SD

July 3, 2019Lincoln County, Lyon County, Minnesota

NWS Sioux Falls, SD issued this flash flood warning at Jul 3, 2019, 8:20 PM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 115 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2019, 8:20 PM CDT (01:20 UTC)
Expired
Jul 3, 2019, 10:15 PM CDT
In force
115 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Lincoln County, MN, Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 9:00 PM CDTFLASH FLOODFlorence, MNSTANDING WATER IN SOME FIELDS ALONG U.S. HIGHWAY 14 NEAR FLORENCE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
2084 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

866 
WGUS53 KFSD 040120
FFWFSD
MNC081-083-040415-
/O.NEW.KFSD.FF.W.0012.190704T0120Z-190704T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
820 PM CDT Wed Jul 3 2019

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Southwestern Lyon County in southwestern Minnesota...
  Southeastern Lincoln County in southwestern Minnesota...

* Until 1115 PM CDT.

* At 819 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to four inches of rain have 
  fallen over the last hour. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Tyler, Russell and Florence. 

Additional rainfall is expected in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4420 9591 4419 9603 4420 9620 4428 9621
      4432 9592

$$

BT
2 follow-up statements
452 
WGUS73 KFSD 040209
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
909 PM CDT Wed Jul 3 2019

MNC081-083-040415-
/O.CON.KFSD.FF.W.0012.000000T0000Z-190704T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon MN-Lincoln MN-
909 PM CDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
SOUTHWESTERN LYON AND SOUTHEASTERN LINCOLN COUNTIES...

At 908 PM CDT, local law enforcement reported heavy rain due to a 
thunderstorm near Florence. Three to five inches of rain have 
fallen. Water standing in fields has been reported. 

Some locations that will experience flooding include...
Tyler, Russell and Florence. 

Additional rainfall amounts are possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4420 9591 4419 9603 4420 9620 4428 9621
      4432 9592

$$

BT
894 
WGUS73 KFSD 040315
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
1015 PM CDT Wed Jul 3 2019

MNC081-083-040324-
/O.CAN.KFSD.FF.W.0012.000000T0000Z-190704T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon MN-Lincoln MN-
1015 PM CDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LYON AND SOUTHEASTERN
LINCOLN COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4420 9591 4419 9603 4420 9620 4428 9621
      4432 9592

$$

BT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 4:14 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 3, 4:14 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
414 PM CDT Wed Jul 3 2019

.SHORT TERM...(This Evening through Thursday)
Issued at 414 PM CDT Wed Jul 3 2019

Convective chances remain the primary focus and challenge of this
forecast period, especially through the short term period with the
4th of July holiday now upon us.

This afternoon/evening: Early morning convective complex near the
Sioux City area has produced an outflow which has been emanating
north and west away from that area through today. This boundary has
triggered isolated cells as it reached an agitated cumulus field,
which were able to quickly grow upscale, with weak-moderate shear
and moderate-strong instability providing support for marginally
severe hail at times. Additional outflow has pushed farther to the
southeast, triggering a line of storms 30-50 miles southeast of the
forecast area. This latter line not expected to impact our area
given current trajectory. These boundaries have also left much of
the forecast area relatively stable in their wake, as evidenced by
the lack of cumulus, or at most flat cumulus, over much of the
forecast area as of 20Z. This should keep the weather relatively
quiet across our forecast area through the evening hours, with most
CAMs now showing an isolated storm or two at best through 06Z.

Overnight-Thursday morning: Will be watching storms developing over
the western Dakotas this evening. CAMs in relatively good agreement
in depicting scattered activity out west congealing into a complex
which moves into the eastern Dakotas after 06Z. Given the decrease
in shear as the complex moves east, seems as though threat of strong
to severe winds will be diminishing as it approaches our northwest
counties, with areas from the James River westward with greater risk
of seeing isolated severe wind gusts. Greater concern as the complex
moves east tonight will be heavy rain and possible flash flooding.
Very high PWAT air mass remains in place across the area, and while
overall complex is expected to be progressive, high rainfall rates
are still possible. Main threat from this complex expected to be
east of our forecast area prior to mid-morning 13Z-15Z, and again
will be looking at relatively stable air mass as we head into the
early afternoon hours for the holiday. Later day could build back
some instability, and expect we'll have one or more boundaries
lurking around the forecast area from morning activity. However,
confidence on where these boundaries will be located is quite low.
Cannot rule out isolated storms developing along these boundaries,
but with uncertainty in location, will carry low pops across a broad
area from mid-afternoon onward.

Anticipate northern parts of the region will remain a little cooler
on Thursday given the expected track of the convective complex, but
still looking at highs in the 80s with dew points around a muggy 70
through the afternoon.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 414 PM CDT Wed Jul 3 2019

Thursday night into Friday could again be a more active period, with
a weak wave lifting northeast into the area through the evening.
Unfortunately, exact timing/location of storms still uncertain at
this time, as will partially depend on location of lingering
boundaries as the wave approaches. Could see scattered activity
begin to ramp up along these boundaries prior to fireworks shows
planned for dusk, with best chance of this currently looking to be
across western and northern portions of the CWA, perhaps as far
south as I-90 corridor from Sioux Falls eastward. Approaching wave
will bring some increase in mid-level winds, with some increase in
deep layer shear into our western counties by early evening. This
could lead to isolated severe storms developing into our western
counties prior to sunset.

Greater threat of more widespread rain expected to hold off until
after 03Z, as the mid-upper wave slides northeast across the CWA.
This should spread a risk of storms across mainly our SD and MN
counties through the late evening and overnight hours, with
generally decreasing risk of severe storms, and increasing risk of
heavy rain as the night progresses.

Remainder of the holiday weekend should be on the cooler side of
normal, though still on the muggy side, with highs in the upper 70s
to mid 80s, but dew points in the 60s. With main boundaries pushed
south of the forecast area, and this somewhat cooler air in place,
storm chances will be on the lower side for most areas. Exception
could be Friday night in our southern areas, as another potential
wave tracks along the elevated 850mb boundary.

Temperatures moderate again as we head into next week, and pattern
remains unsettled as various waves continue to move over the top of
the ridge building into the central and southern High Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed Jul 3 2019

Isolated storms possible through the afternoon/evening, and while
one of these storms could impact our TAF sites, more likely that
they will remain north and east, so will not carry any thunder in
the TAFs through 06Z.

After 06Z, models converging on solution which brings a line of
storms to areas along and north of I-90 through mid-morning on
Thursday. This line will bring a potential for strong, gusty
winds, stronger in areas along and west of the James River, then
slowly weakening as it approaches I-29 corridor. Exact timing is
still uncertain, but have included most favored times for the
potential of strong wind gusts and brief MVFR-IFR conditions with
heavy rain/thunder for KHON/KFSD. Areas MVFR ceilings will linger
behind the storms into Thursday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, Jul 3, 3:52 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
352 PM CDT Wed Jul 3 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-042100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
352 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated storms are possible through the evening, mainly toward the
Highway 14 corridor, as well as east of Highway 59 in southwest
Minnesota and northwest Iowa. If storms develop, hail to the size
of quarters, and locally heavy rain will be the primary threats.

More storms will develop across northern and central South Dakota
tonight, and build southward into southeast South Dakota after
midnight tonight. Some of these storms could contain damaging wind
gusts to around 65 mph, along with areas of heavy rainfall. The main
threat of damaging winds looks to be along and west of Highway 81.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The end of the week will continue with on and off thunderstorms
chances. The highest chance for storms appears to be Thursday night
into Friday, when a few severe storms producing large hail and
damaging wind. The potential for heavy rainfall will continue, and
could be in excess of 2 inches in some locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 3, 4:49 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
449 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             6 ESE VIRGIL            44.26N 98.31W
07/03/2019  E0.88 INCH       BEADLE             SD   TRAINED SPOTTER

&&

TRM
Local storm report, Jul 3, 4:52 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      6 ESE VIRGIL            44.26N 98.31W
07/03/2019                   BEADLE             SD   TRAINED SPOTTER

            STANDING WATER IN THE DITCHES AND FIELDS TO
            THE SOUTH OF THE SPOTTERS HOUSE ON A HILL.

&&

TRM
Local storm report, Jul 3, 5:08 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
508 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             6 N WOONSOCKET          44.14N 98.25W
07/03/2019  E1.00 INCH       SANBORN            SD   PUBLIC

            REPORT VIA SOCIAL MEDIA AT 398TH AVENUE AND
            224TH STREET ALPENA SD.

&&

TRM
Local storm report, Jul 3, 7:27 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
727 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FUNNEL CLOUD     TYLER                   44.28N 96.14W
07/03/2019                   LINCOLN            MN   EMERGENCY MNGR

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:44 AM CDTSevere Thunderstorm WarningFSDNobles, Rock46 min
Jul 4, 3:25 AM CDTSevere Thunderstorm WarningFSDJackson, Nobles50 min
Jul 4, 4:01 AM CDTSevere Thunderstorm WarningFSDJackson17 min

Nearby

Flash Flood Warnings in Minnesota, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.